Hail, Brewster
- When
- May 23, 12:48 PM CST to 12:53 PM CST
- Where
- Brewster County, 3 mi E of Alpine
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.370, -103.620
An upper level trough was approaching Texas from the west which provided atmospheric lift. A dryline was present across West Texas with very moist and unstable air to the east of this feature.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level trough was approaching Texas from the west which provided atmospheric lift. A dryline was present across West Texas with very moist and unstable air to the east of this feature. These conditions, along with sufficient wind shear, allowed thunderstorms to develop across West Texas that produced severe wind gusts, large hail, and a funnel cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 23, 12:43 PM CST, 5 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
143 PM CDT Sat May 23 2020
.DISCUSSION...
The dryline this afternoon is much further west than previous
days, evidenced by dewpoints in the 60s to around 70F across
much of the Permian Basin and portions of the Trans Pecos,
Stockton Plateau, and Big Bend Area. High-resolution model
guidance has been consistent in initiating convection this
afternoon, first in the vicinity of the Davis and/or Glass
Mountains and across Pecos county, with coverage increasing
northward across the central Permian Basin. The environment east
of the dryline is characterized by CAPE in excess of 3000-4000
J/kg, thus storms that initiate in the vicinity of the dryline
could rapidly become severe. A couple storms have already
developed in the Davis Mountains and in Lower Brewster county, and
the general evolution is expected to be for storms to gradually
evolve into multicell clusters, though depending on
meso/microscale boundaries and given sufficient shear, a few
supercell structures cannot be ruled out. Threats will lean toward
large to very large hail and damaging downburst winds, with a non-
zero tornado threat this afternoon, transitioning to more of a
wind threat as storms move east out of the area this evening.
Heavy rain will also be possible with any storm that develops,
with some flooding concerns, particularly across portions of Pecos
and Terrell counties and across the northeastern Permian Basin
where locations have received rainfall over the past several days.
Given the increased boundary layer moisture, overnight lows
tonight will be a bit above normal in the 60s for most, as the
dryline retreats into Southeast New Mexico.
Sunday will see a similar setup to today, with another opportunity
for a round of strong to severe thunderstorms along the dryline
across roughly the eastern half of the forecast area Sunday
afternoon into Sunday evening. However, temperatures Sunday will
be slightly cooler, closer to normal in the middle 80s to lower
90s for most, hotter through the Rio Grande Valley. A big change
arrives to the region on Monday, as a cold front associated with a
slow moving upper trough pushes into the region. While there's
discrepancy as to just how far west the dryline will be late
Monday morning into Monday afternoon ahead of the front, a triple
point could set up anywhere from around Lea county NM to the
Central Permian Basin, serving as a focus for convection Monday
afternoon. Temperatures Monday continue to trend cooler with
latest guidance, thus have adjusted temperatures down, though
later shifts may need to continue this trend.
Tuesday onward, anomalously cool conditions are expected as the
aforementioned trough cuts off around the Red River Valley/North
Texas, and wobbles around Texas through the end of the week. The
position of this low will dictate rain chances, and with West
Texas/SE New Mexico looking to remain on the west side of the low
through at least midweek, rain chances look to remain fairly
paltry at this time. However, if the low trends westward as some
models indicate by the end of the week into early next weekend,
rain chances will increase accordingly. Details will likely be
ironed out over the next couple of days. Tuesday currently looks
to be the coolest day of the forecast, with highs in the upper 70s
to middle 80s for most, with slightly warmer but still below
normal temperatures through the end of the week before another
cooldown to start next weekend.
&&
.FIRE WEATHER...
Very dry air resides across the GDP Mtns into much of SE NM. Winds
have been a little slow to mix out/increase but by around 3 PM sw
winds near 15 mph should be fairly common, stronger in favored
areas of GDP Mtns. The RFW will continue until 8 PM MDT this
evening. RH recovery will be better today across most all SE NM,
but GDP Mtns will probably remain poor. Based on moisture we think
that any lightning potential will mostly remain e of the driest
areas (Davis- GDP-SE NM) thru Sun PM, although there is a non-zero
threat of dry lightning in the Davis Sun AM. For SE NM/GDP Mtns
surface winds will be about 5kts less Sun PM than today and temps
will be about 3 degrees cooler. As such we will not issue any
highlights for GDP Mtns/SE NM, but a Fire Danger Statement will
likely be needed.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 68 88 63 83 / 20 30 30 30
Carlsbad 60 94 59 81 / 0 0 0 20
Dryden 69 88 64 90 / 20 40 30 10
Fort Stockton 66 89 62 87 / 10 30 10 10
Guadalupe Pass 62 85 55 73 / 0 0 0 10
Hobbs 59 89 57 76 / 10 10 10 30
Marfa 53 85 50 83 / 10 10 0 10
Midland Intl Airport 68 88 63 83 / 10 30 20 20
Odessa 68 88 62 82 / 10 30 20 20
Wink 65 94 61 85 / 10 10 10 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 8 PM MDT this evening for Chavez Plains-
Eddy Plains-Sacramento Foothills and Guadalupe Mountains.
TX...Red Flag Warning until 8 PM MDT this evening for Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.
&&
49/84Hazardous Weather Outlook National Weather Service Midland/Odessa TX 324 AM CDT Sat May 23 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-240830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 324 AM CDT Sat May 23 2020 /224 AM MDT Sat May 23 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight Strong to severe thunderstorms will be possible today into tonight across the Permian Basin, portions of southeast New Mexico, southward to the Davis Mountains and Big Bend. Critical fire weather conditions are expected today across the Guadalupe Mountains and Eddy County plains. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong to severe thunderstorms will be possible Sunday across the Permian Basin, Lower Trans Pecos, Davis Mountains, and Big Bend. Near critical fire weather conditions are possible Sunday across the Guadalupe Mountains and Eddy County plains. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement National Weather Service Midland/Odessa TX 142 PM CDT Sat May 23 2020 TXZ277>279-231930- Central Brewster County-Davis Mountains-Davis Mountains Foothills- 142 PM CDT Sat May 23 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BREWSTER AND EASTERN JEFF DAVIS COUNTIES... At 142 PM CDT, a strong thunderstorm was located near Alpine, moving northeast at 20 mph. Wind gusts up to 50 mph and penny size hail are possible with this storm. Locations impacted include... Alpine. If outdoors, consider seeking shelter inside a building. LAT...LON 3027 10357 3043 10367 3066 10345 3038 10306 TIME...MOT...LOC 1842Z 224DEG 18KT 3038 10358 49
Special Weather Statement National Weather Service Midland/Odessa TX 143 PM CDT Sat May 23 2020 TXZ277>279-231930- Central Brewster County-Davis Mountains-Davis Mountains Foothills- 143 PM CDT Sat May 23 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BREWSTER AND EASTERN JEFF DAVIS COUNTIES... At 142 PM CDT, a strong thunderstorm was located near Alpine, moving northeast at 20 mph. Wind gusts up to 50 mph and penny size hail are possible with this storm. Locations impacted include... Alpine. If outdoors, consider seeking shelter inside a building. LAT...LON 3027 10357 3043 10367 3066 10345 3038 10306 TIME...MOT...LOC 1842Z 224DEG 18KT 3038 10358 49
The Midland/Odessa radar (KMAF), 222 km away, was scanning. The volume nearest the first event began at 18:49 UTC.
7 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
A thunderstorm moved across Pecos County and produced a 61 mph wind gust at the ASOS site near Fort Stockton.
A thunderstorm produced a funnel cloud ten miles west of Fluvanna.
A thunderstorm produced a 59 mph wind gust at the St. Lawrence mesonet site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888227, 888233, 888241, 888251, 888540, 888541, 888276, 888281, 888285, 888543.